Flash Flood, Eastern Interior
- When
- April 17, 6:00 AM AST to 11:59 PM AST
- Where
- Eastern Interior County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $1.1 million
- Reported by
- NEWSPAPER
An intense upper to mid level trough located west of Puerto Rico, coupled with an influx of moist and unstable southerly winds, managed to produce widespread showers and thunderstorms that affected the island of Puerto Rico and began early on Thursday morning. This event led to severe flooding in many municipalities, especially along the east half and portions of south and southwest Puerto Rico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
An intense upper to mid level trough located west of Puerto Rico, coupled with an influx of moist and unstable southerly winds, managed to produce widespread showers and thunderstorms that affected the island of Puerto Rico and began early on Thursday morning. This event led to severe flooding in many municipalities, especially along the east half and portions of south and southwest Puerto Rico. Many houses were reported flooded in Fajardo, Las Piedras, Rio Grande, Naguabo and residents had to be placed in shelters. Several people had to be rescued from overflowing rivers. One person in Juncos was reported missing, when he was overtaken by a river crest from the Gurabo river, and his raft overturned. Another person drowned in Fajardo, and in Humacao one person was buried by a mud slide. An estimated of 21 roads in the areas of Ponce, Las Piedras, Naguabo, Rio Grande, San Lorenzo, Fajardo, Lajas, Guanica, Luquillo and Canovanas were declared unfit for transit, mostly due to flooding and mudslides. In Naguabo, large mudslides were reported in the Florida and Rio Blanco area. Both La Plata and Carraizo water reservoir levels returned back to normal after the dry spell of previous months. Several rivers spilled over their banks, knocking down utility posts in Rio Grande.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 17, 3:30 AM AST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 AM AST THU APR 17 2003
A LINE OF THUNDERSTORMS FORMED OUT AHEAD OF MAIN TROUGH AXIS WHICH
EXTENDS FROM WESTERN HISPANIOLA NORTHEAST INTO ATLANTIC THIS
MORNING. THE LINE OF THUNDERSTORMS WITH PLENTY OF LIGHTNING TO THE
NORTHWEST MOVING INTO MONA PASSAGE AT THE MOMENT AND MEETING UP WITH
PLENTY OF MOISTURE STREAMING UP FROM THE SOUTH. THUNDERSTORMS
CONTINUE TO DEVELOP ON THE SOUTHERN PORTION OF THE LINE OFF TO THE
NORTHWEST WITH TOPS UP TO 45K FT. THIS SOUTHERN TIP OF THE LINE
SHOULD MOVE ACROSS N PR THIS MORNING. ALSO...THUNDERSTORMS
DEVELOPING AND BECOMING MORE NUMEROUS ACROSS THE SOUTHERN WATERS AND
SOUTH AND EAST COASTS OF PR. GETTING SOME GOOD LIFT UP THE SOUTHERN
MOUNTAIN SLOPES. TOGETHER...POTENTIAL FOR FLOODING EXISTS ACROSS PR
AS THIS LINE MOVES ACROSS AND MOISTURE CONTINUES TO STREAM IN FROM
THE SOUTH THROUGH THE MORNING HOURS.
ALL INGREDIENTS CONTINUE TO REMAIN IN PLACE FOR ACTIVE AND WET
WEATHER THROUGH SATURDAY. LOTS OF MOISTURE WILL CONTINUE TO MOVE IN
FROM THE SOUTH WITH LOW LEVEL WINDS OUT OF THE SOUTH TO SOUTHWEST
AROUND 15 TO 25 KTS TODAY AND UP TO 30 KT FOR FRIDAY. GOOD MID TO
UPPER LEVEL DYNAMICS IN PLACE WITH TROUGH AXIS TO OUR WEST AND GOOD
UPPER LEVEL DIVERGENCE. MODELS STILL FORECASTING ACTUAL TROF AXIS TO
MOVE THROUGH SATURDAY AFTERNOON.
FOR COASTAL WATERS...OUTSIDE OF ACTIVE WEATHER...FAIRLY TRANQUIL
CONDITIONS ARE EXPECTED.
RGZ
.SJU...
.PR...NONE.
.VI...NONE.
EQUIPMENT: NO PROBLEMS AT THIS TIME.
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY
WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).PRZ001>013-VIZ001-002-AMZ710>750-162200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 605 AM AST WED APR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS WILL AFFECT PUERTO RICO THROUGH EARLY THIS EVENING. THE SHOWERS WILL BE MOST PREVALENT OVER THE SOUTH HALF OF PUERTO RICO DURING THE MORNING HOURS...WITH THE FOCUS THEN SHIFTING TO THE CENTRAL AND WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO IN THE AFTERNOON WHERE ISOLATED THUNDERSTORMS WILL ALSO DEVELOP. ALTHOUGH NO SIGNIFICANT...WIDESPREAD FLOODING IS ANTICIPATED TODAY...LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED AGAIN THIS AFTERNOON AND WILL RESULT IN SOME URBAN AND SMALL STREAM FLOODING AND PONDING OF WATER ON ROADWAYS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. .THURSDAY THROUGH TUESDAY...AN APPROACHING MID TO UPPER LEVEL TROUGH AND AN INCREASE IN MOISTURE AND INSTABILITY THURSDAY THROUGH SATURDAY COULD PRODUCE SIGNIFICANT DAILY RAINFALL ACROSS PARTS OF THE ISLAND. WEATHER FROM EARLY THURSDAY UNTIL SATURDAY MAY BECOME SEVERE AND THERE WILL BE A HIGH POTENTIAL FOR FLASH FLOODING. THE DEVELOPMENT OF WATERSPOUTS IS POSSIBLE. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT...SCATTERED SHOWERS WILL AFFECT THE U.S. VIRGIN ISLANDS THROUGH THIS EVENING. NO WIDESPREAD OR SIGNIFICANT RAINFALL ACCUMULATIONS ARE EXPECTED...WITH LOCALIZED RAINFALL AMOUNTS AROUND AN INCH. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .THURSDAY THROUGH TUESDAY...AN APPROACHING MID TO UPPER LEVEL TROUGH AND AN INCREASE IN MOISTURE AND INSTABILITY THURSDAY THROUGH SUNDAY COULD PRODUCE SIGNIFICANT DAILY RAINFALL ACROSS THE ISLANDS. LOCALIZED FLOODING IS POSSIBLE FROM THURSDAY TO SATURDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
6 flash flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Eastern Interior | 2003-04-17 | 24 | Male | Boat | Direct |
| Flash Flood, Northeast | 2003-04-17 | 67 | Male | In Water | Direct |
| Flash Flood, Northeast | 2003-04-17 | 65 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349000, 5349001, 5349003, 5349004, 5349005, 5349002.